Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 39, NWS El Paso, TX

August 5, 2006El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 5, 2006, 3:56 PM MDT for El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2006, 3:56 PM MDT (21:56 UTC)
Expired
Aug 5, 2006, 7:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 37 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 052201
FFWEPZ
TXC141-060100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
356 PM MDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EL PASO COUNTY IN TEXAS
  THIS INCLUDES THE CITIES OF...SOCORRO...SAN ELIZARIO...MONTANA
  VISTA...FORT BLISS...FABENS...EL PASO

* UNTIL 700 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.


THUNDERSTORMS WERE BUILDING OVER EASTERN EL PASO COUNTY.  THESE 
STORMS WHERE DRIFTING TO THE WEST AND WILL FIRST AFFECT EASTERN EL 
PASO COUNTY INCLUDING MONTANA VISTA AND SOCORRO.  THEN THE STORMS 
WILL BUILD INTO THE CITY OF EL PASO.  WITH THE SATURATED GROUND 
ALREADY IN PLACE IT WILL TAKE VERY LITTLE RAINFALL TO CAUSE 
FLOODING.  THESE STORMS WILL BE CAPABLE OF PRODUCING ONE HALF TO ONE 
INCH OF RAINFALL IN ABOUT AN HOUR.  THIS IS A DANGEROUS SITUATION.  
DO NOT DRIVE UNLESS ABSOLUTELY NECESSARY.



LAT...LON 3173 10653 3137 10600 3199 10602 3198 10659

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 11:50 AM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 5, 11:50 AM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1150 AM MDT SAT AUG 5 2006

.SYNOPSIS...
THUNDERSTORMS WITH VERY HEAVY RAINS ARE AGAIN POSSIBLE THIS
EVENING...SO THE THREAT FOR MORE FLOODING CONTINUES. A FLASH
FLOOD WATCH REMAINS IN AFFECT UNTIL SUNDAY MORNING. SUNDAY WILL
BEGIN A DRYING TREND...BUT AGAIN THE CHANCES FOR HEAVY RAIN AND
FLOODING WILL CONTINUE. BY MONDAY DRIER AIR WILL BE IN
PLACE...BUT WE WILL CONTINUE TO SEE A SLIGHT CHANCE FOR AFTERNOON
AND EVENING THUNDERSTORMS. TEMPERATURES FOR THE NEXT COUPLE OF
DAYS WILL CONTINUE BELOW NORMAL...AND THEN CREEP TOWARD NORMAL ON
BY THE MIDDLE PART OF THE COMING WEEK.

&&

.DISCUSSION...
LITTLE HAS CHANGED FOR THE LAST FEW DAYS...BUT THERE ARE CHANGES
COMING UP. FOR TONIGHT WE WILL AGAIN SEE THE CHANCES FOR VERY
HEAVY RAINS AND MORE FLOODING. THE EPZ MORNING SOUNDING SHOWED
1.62 INCHES OF PW AND IT WAS PRETTY UNSTABLE WITH ALMOST 1800 OF
CAPE. IN ADDITION STEERING WINDS ARE WEAK...SO NEEDLESS TO SAY
THAT MEANS WE WILL SEE NUMEROUS HEAVY RAINFALL THUNDERSTORMS THAT
WILL MOVE VERY SLOWLY. THE THREAT FOR MORE FLASHING FLOODING
ACROSS THE AREA TODAY AND THIS EVENING IS HIGH SO A FLASH FLOOD
WATCH CONTINUES.

ON SUNDAY DRIER AIR WILL BEGIN TO WORK INTO THE AREA...BUT WE
WILL CONTINUE TO HAVE ENOUGH MOISTURE TO GIVE US SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS. THE DRYING TREND WILL
CONTINUE FOR THE FIRST PART OF NEXT WEEK. NOW WHEN I SAY DRYING
IM BASICALLY MEANING WE WILL DRY OUT TO MORE WHAT YOU WOULD
EXPECT FOR THE FIRST PART OF AUGUST. THAT MEANS WE WILL CONTINUE
TO SEE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
FOR MUCH OF THE WEEK. THE GOOD NEWS IS THE THREAT FOR FLASH
FLOODING WILL DIMINISH AS WE WORK THROUGH THE WEEK AS
THUNDERSTORMS WILL NOT BE AS PREVALENT AND THEY WILL NOT BE THE
HEAVY RAIN PRODUCERS WEVE SEEN FOR THE LAST WEEK. IF THE GFS IS
TO BE BELIEVED THE UPPER HIGH TO OUR EAST WILL BUILD INTO
SOUTHERN NEW MEXICO BY THE END OF THE WEEK. IVE NEVER THOUGHT
ID BE HAPPY TO SEE A BIG HIGH SITTING ON TOP OF THE CWA.

TEMPERATURES FOR SUNDAY AND MONDAY WILL CONTINUE TO RUN A FEW
DEGREES BELOW NORMAL. FOR THE REST OF THE COMING WEEK WE WILL SEE
A SLOW WARMING TREND AS TEMPERATURES CREEP BACK TOWARD SEASONAL
NORMALS.

&&

.AVIATION...AUG 05 18Z - AUG 06 18Z
GNLY SCT-BKN30-050 BKN100-150 AGL WITH WDLY SCT SHOWERS AND TSTMS
WITH MVFR VSBY AND CIGS NEAR STORMS WITH MTN TOPS OCNLY OBSCD. WITH
ISOLATED AREAS OF IFR CONDITIONS IN VERY LOCALIZED HEAVY RAINFALL
WITH LCL SCT010 BKN015-030 OVC050-080 AGL WITH VSBY 1-3 MI IN +SHRA
TS AND BR. MTNS FQTLY OBSCD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  88  71  90  70 /  70  40  30  20  30
SIERRA BLANCA TX        63  86  64  84  65 /  70  30  30  20  30
LAS CRUCES              70  89  68  90  68 /  60  40  30  20  40
ALAMOGORDO              66  86  67  86  67 /  60  40  30  20  30
CLOUDCROFT              50  63  48  66  47 /  70  30  20  30  40
TRUTH OR CONSEQUENCES   67  86  67  89  66 /  40  50  30  20  40
SILVER CITY             61  84  61  81  59 /  50  50  50  30  50
DEMING                  66  88  68  90  66 /  50  50  40  20  40
LORDSBURG               67  91  68  89  66 /  50  50  40  30  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

15
Hazardous weather outlook, Aug 5, 10:22 AM MDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1022 AM MDT SAT AUG 5 2006

NMZ022>025-030>032-TXZ055-056-061630-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1022 AM MDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THE THREAT FOR HEAVY RAIN AND FLOODING CONTINUES TODAY ACROSS THE
AREA. ABUNDANT MOISTURE WILL LEAD TO SCATTERED THUNDERSTORMS THAT
CAN PRODUCE RAINFALLS OF 2 TO 3 INCHES IN AN HOUR. THE THREAT FOR
ROADWAY...RIVER...ARROYO AND RESIDENTIAL FLOODING REMAINS HIGH FOR
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A DRYING TREND WILL BEGIN SUNDAY...BUT WE WILL CONTINUE TO SEE A
CHANCE FOR THUNDERSTORMS...SO THE FLOODING THREAT WILL CONTINUE
THROUGH AT LEAST SUNDAY EVENING. AS WE MOVE INTO THE FIRST PART OF
NEXT WEEK THE DRYING TREND WILL CONTINUE...BUT THERE WILL CONTINUE
TO BE A SLIGHT CHANCE FOR THUNDERSTORMS MOST OF THE DAYS NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE EL PASO NATIONAL WEATHER SERVICE
OFFICE IF SEVERE WEATHER OR HEAVY RAIN OCCURS AT THEIR LOCATION.

In the hours before

Special weather statement, Aug 5, 3:13 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
313 PM MDT SAT AUG 5 2006

TXZ055-052145-
EL PASO TX-
313 PM MDT SAT AUG 5 2006

...THUNDERSTORMS MOVING INTO EL PASO COUNTY...

AT 315 PM MDT NATIONAL SERVICE WEATHER RADAR SHOWED A LINE OF
THUNDERSTORMS DEVELOPING OVER WESTERN HUDSPETH COUNTY.  THESE
STORMS WERE DRIFTING SLOWLY TO THE NORTHWEST AT 5 TO 10 MPH.  THIS
LINE OF THUNDERSTORMS WILL BEGIN TO AFFECT EASTERN EL PASO COUNTY
DURING THE NEXT ONE HOUR.  IT WILL TAKE THE STORMS A LITTLE LONGER
TO MOVE INTO THE CITY OF EL PASO.  THESE STORMS WILL BE CAPABLE OF
PRODUCING ONE HALF TO ONE INCH OF RAINFALL.  THIS RAINFALL WILL FALL
OVER ALREADY SATURATED GROUND AND WILL RESULT IN SOME FLOODING.

TSB

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:26 PM MDTFlash Flood WarningEPZHudspeth2 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.